Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 113, NWS San Angelo, TX

May 22, 2011Callahan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 22, 2011, 6:06 PM CDT for Callahan County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 6:06 PM CDT (23:06 UTC)
Expired
May 22, 2011, 6:45 PM CDT
In force
39 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Callahan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3761 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS54 KSJT 222306
SVRSJT
TXC059-222345-
/O.NEW.KSJT.SV.W.0113.110522T2306Z-110522T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 645 PM CDT

* AT 604 PM CDT...A SEVERE THUNDERSTORM WAS 8 MILES SOUTH OF BAIRD...
  MOVING NORTHEAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE.

  WITH POSSIBLE STORM IMPACTS...
  SEVERE WIDESPREAD VEHICLE DENTS...
  SIGNIFCANT TO SEVERE ROOF AND PLASTIC SIGN DAMAGE...
  NUMEROUS OME AND VEHICLE WINDOWS WILL BREAK...
  SERIOUS INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADMIRAL BY 615 PM CDT...
  PUTNAM AND ATWELL BY 635 PM CDT...

  THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 300 AND 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3251 9916 3218 9912 3217 9944 3237 9957
TIME...MOT...LOC 2307Z 247DEG 23KT 3229 9937

$$

12
2 follow-up statements
422 
WWUS54 KSJT 222319
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
619 PM CDT SUN MAY 22 2011

TXC059-222345-
/O.CON.KSJT.SV.W.0113.000000T0000Z-110522T2345Z/
CALLAHAN TX-
619 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CALLAHAN COUNTY...

AT 618 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR ADMIRAL...OR
8 MILES SOUTHEAST OF BAIRD...MOVING NORTHEAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUTNAM AND ATWELL BY 635 PM CDT...

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 300 AND 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3251 9916 3218 9912 3217 9944 3237 9957
TIME...MOT...LOC 2319Z 247DEG 23KT 3232 9929

$$

12
940 
WWUS54 KSJT 222336
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
636 PM CDT SUN MAY 22 2011

TXC059-222345-
/O.CON.KSJT.SV.W.0113.000000T0000Z-110522T2345Z/
CALLAHAN TX-
636 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL CALLAHAN COUNTY...

AT 631 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR ADMIRAL...OR
9 MILES SOUTHEAST OF BAIRD...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PUTNAM AND ATWELL BY 645 PM CDT...

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 303 AND 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3247 9916 3218 9912 3224 9936 3244 9936
      3245 9934
TIME...MOT...LOC 2336Z 259DEG 22KT 3230 9925

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:29 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 22, 3:29 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT SUN MAY 22 2011

.SHORT TERM...
THE MAIN WEATHER CONCERN FOR THE SHORT TERM WILL BE A GOOD CHANCE
FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THIS AFTERNOON AND TONIGHT.
EARLY THIS AFTERNOON...THE DRYLINE WAS LOCATED OVER WEST TEXAS FROM
NEAR VERNON TO EAST OF SNYDER TO FORT STOCKTON. AHEAD OF THE
DRYLINE...SIGNIFICANT LOW LEVEL MOISTURE WAS IN PLACE OVER WEST
CENTRAL TEXAS WITH DEWPOINTS IN THE 70S. THE ATMOSPHERE IS
CONTINUING TO DESTABILIZE WITH AFTERNOON CAPE VALUES OVER 5000
J/KG. EXPECT STORMS TO DEVELOP ALONG THE DRYLINE BY MID AFTERNOON
AND HEAD EASTWARD ACROSS MAINLY THE BIG COUNTRY AND CONCHO VALLEY.
WITH DECENT SHEAR AND STRONG INSTABILITY...EXPECT HAIL AND HIGH
WINDS TO BE THE MAIN THREATS. CAN NOT RULE OUT SUPERCELLS WITH
ISOLATED TORNADOES ALSO POSSIBLE. STORM THREAT SHOULD CONTINUE INTO
THE EVENING/OVERNIGHT HOURS AS A LOW LEVEL JET DEVELOPS OVERNIGHT.
ALOFT...SHORTWAVE TROUGH OVER SOUTHERN NEW MEXICO WILL HEAD EASTWARD
ACROSS THE AREA OVERNIGHT ENHANCING INSTABILITY AND SHEAR. STORMS
SHOULD CONTINUE OVERNIGHT AS THE DRYLINE MIXES EAST ACROSS WEST
CENTRAL TEXAS. WILL SEE LINGERING STORMS ACROSS THE EASTERN
COUNTIES FOR THE EARLY PART OF TUESDAY...BEFORE STORMS FINALLY HEAD
OUT OF THE AREA. BEHIND THE DRYLINE TOMORROW AFTERNOON...WILL SEE AN
ELEVATED FIRE DANGER MAINLY FAR WESTERN COUNTIES WITH GUSTY WEST
WINDS AND LOW RELATIVE HUMIDITY VALUES. AFTERNOON HIGHS WILL BE ONLY
SLIGHTLY COOLER TOMORROW WITH MID 90S EXPECTED ACROSS THE AREA.

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BOTH MONDAY
AND TUESDAY AS A DRYLINE MIXES EAST ACROSS THE AREA. MOST LIKELY
AREA FOR CRITICAL CONDITIONS WILL BE ACROSS THE BIG COUNTRY AND
WESTERN CONCHO VALLEY WHERE 20 FOOT WIND SPEEDS WILL BE AROUND 20
MPH. A COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT WHICH WILL EASE
FIRE WEATHER CONCERNS THROUGH FRIDAY.

.LONG TERM...
THE FLOW ALOFT OVER THE FORECAST AREA WILL BECOME PRIMARILY ZONAL
BY TUESDAY AS WE SIT AT THE BASE OF WEAK UPPER RIDGING OVER THE
CENTRAL PLAINS. AS AN UPPER LOW OVER THE NORTHWESTERN STATES DIGS
SOUTHEAST INTO THE CENTRAL PLAINS BY WEDNESDAY THE FLOW ALOFT WILL
VEER TO THE NORTHWEST WITH A COLD FRONT PUSHING THROUGH THE AREA
LATE IN THE THE DAY ON WEDNESDAY. A PRE-FRONTAL DRYLINE MOVING
OVER THE EASTERN COUNTIES TUESDAY AFTERNOON SHOULD KICK OFF
AFTERNOON THUNDERSTORMS AROUND TIME OF MAX HEATING...NAM HAS THE
850MB THERMAL RIDGE BISECTING THE FORECAST AREA ON TUESDAY WITH
AFTERNOON HIGHS IN THE UPPER 90S TO THE TRIPLE DIGITS OVER ALL OF
THE CWA. ACTIVITY SHOULD TAPER OFF QUICKLY AFTER SUNSET. MODELS
ARE SUGGESTING A SIGNIFICANT POST- FRONTAL COOL- OFF ON THURSDAY...HAVE
KEPT HIGHS A FEW DEGREES WARMER THAN GUIDANCE...STILL...BIG
COUNTRY HIGHS IN THE UPPER 70S WILL BE 10 DEGREES COOLER THAN
CLIMO. FOR THE REMAINDER OF THE EXTENDED...UPPER RIDGING OVER THE
WESTERN STATES WILL BUILD OVER THE FORECAST AREA INTO THE COMING
WEEKEND WITH DRY WEATHER AND WARMING TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  92  67  99  62 /  40  20  10  10  10
SAN ANGELO 	 73  94  65 102  58 /  30  10  10  10  10
JUNCTION 	 72  94  75  98  73 /  20  20  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 22, 1:13 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
113 PM CDT SUN MAY 22 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231815-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. DUE TO STRONG
INSTABILITY...SOME STORMS MAY BECOME SEVERE... WITH THE MAIN THREAT
BEING VERY LARGE HAIL...LARGER THAN GOLFBALLS POSSIBLE.
ALSO...STRONG DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY TUESDAY ACROSS THE EASTERN
BIG COUNTRY AND HEARTLAND. A FEW STORMS MAY BECOME SEVERE.
ALSO...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON ACROSS THE BIG COUNTRY AND WESTERN
CONCHO VALLEY AS STRONG SOUTHWEST WINDS COMBINE WITH VERY LOW
RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.

08

In the hours before

Local storm report, May 22, 5:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     BAIRD                   32.40N  99.40W
05/22/2011  E60 MPH          CALLAHAN           TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1100188

19
Local storm report, May 22, 5:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             ALBANY                  32.73N  99.30W
05/22/2011  E2.75 INCH       SHACKELFORD        TX   TRAINED SPOTTER

            REPORT WAS RELAYED BY ABILENE POLICE DEPT.

&&

EVENT NUMBER SJT1100189

19
Special weather statement, May 22, 5:32 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
532 PM CDT SUN MAY 22 2011

TXZ054-222315-
NOLAN TX-
532 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR NOLAN
COUNTY...

AT 526 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF CHAMPION...OR
ABOUT 11 MILES SOUTHWEST OF ROSCOE...MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 545 PM CDT
  ROSCOE BY 555 PM CDT
  SWEETWATER BY 610 PM CDT
  LAKE SWEETWATER BY 615 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

12
Local storm report, May 22, 5:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             BAIRD                   32.40N  99.40W
05/22/2011  E1.75 INCH       CALLAHAN           TX   LAW ENFORCEMENT

            REPORT WAS RELAYED BY ABILENE POLICE DEPT.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER SJT1100187

19
Local storm report, May 22, 5:38 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 NE ECHO               31.94N  99.30W
05/22/2011  E1.75 INCH       COLEMAN            TX   TRAINED SPOTTER

            GOLFBALL SIZE HAIL WAS CRACKING WINDOWS AT A RESIDENCE.

&&

EVENT NUMBER SJT1100190

19
Local storm report, May 22, 5:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
546 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 E ECHO                31.93N  99.28W
05/22/2011  E1.00 INCH       COLEMAN            TX   TRAINED SPOTTER

            QUARTER SIZE HAIL WAS REPORTED

&&

EVENT NUMBER SJT1100191

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:12 PM CDTSevere Thunderstorm WarningSJTSan Saba48 min
May 22, 4:04 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor41 min
May 22, 4:08 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford52 min
May 22, 4:33 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels42 min
May 22, 4:37 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones38 min
May 22, 4:50 PM CDTSevere Thunderstorm WarningSJTThrockmorton40 min
May 22, 4:55 PM CDTSevere Thunderstorm WarningSJTCallahan50 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Throckmorton43 min
May 22, 5:11 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman49 min
May 22, 5:40 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford20 min
May 22, 5:49 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
May 22, 5:52 PM CDTSevere Thunderstorm WarningSJTBrown38 min
May 22, 6:03 PM CDTTornado WarningSJTBrown27 min
May 22, 6:25 PM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
May 22, 6:28 PM CDTTornado WarningSJTBrown47 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningSJTCallahan47 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones16 min
May 22, 6:59 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.